Minnesota, 2010

Hail in Minnesota, August 8, 2010

August 8, 2010 · NWS DLH · 1 event in 1 county or zone

An isolated severe thunderstorm moved through the Borderland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An isolated severe thunderstorm moved through the Borderland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 8, 6:11 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 8, 6:11 PM CST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
711 PM CDT SUN AUG 8 2010

.AVIATION...08/09/00Z ISSUANCE...
MOSTLY VFR CONDITIONS THIS EVENING. WITH LOW STABILITIES...PLENTY
OF MOISTURE AND LARGE CONVECTIVE AVAILABLE POTENTIAL ENERGY...
ISOLATED THUNDERSTORMS WILL DEVELOP JUST ABOUT ANYWHERE. SUCH
THUNDERSTORMS HAVE A POTENTIAL TO BE PERSISTENT AND POTENT. WITH
MOSTLY CLEAR SKIES MOST AREAS AND A MOIST ONSHORE FLOW...VLIFR
CONDITIONS WILL BECOME WIDESPREAD LATE TONIGHT AND PERSIST UNTIL
MIDMORNING MONDAY. CONDITIONS WILL IMPROVE TO VFR UNDER SCATTERED
CLOUDS LATER ON MONDAY...AND CONTINUE INTO MONDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT SUN AUG 8 2010/

DISCUSSION...
SHORT TERM WILL FOCUS ON CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON...POSSIBLE DEVELOPMENT OF DENSE FOG AFTER MIDNIGHT...VERY
WARM TEMPERATURES ON MONDAY AFTERNOON...AND POSSIBLY STRONG TO
SEVERE THUNDERSTORMS ON TUESDAY EVENING/WEDNESDAY MORNING.

CURRENT SYNOPTIC CONDITIONS DEPICT A FAIRLY FLAT UPPER LEVEL RIDGE
CENTERED OVER THE CENTRAL U.S. WITH VERY WARM...HUMID AIR AT THE
SURFACE SITUATED FROM SRN MN INTO THE DEEP SOUTH. SOME OF THAT WARM
MOIST AIR WILL TRY TO PUSH INTO NRN MN/WI THIS AFTERNOON...WITH
AREAS AWAY FROM LAKE SUPERIOR SEEING TEMPS INTO THE MID TO UPPER
80S...AND DWPTS INTO THE UPPER 60S AND LOWER 70S. HOWEVER...AREAS
NEAR THE LAKE WILL NOT EXPERIENCE THAT LEVEL OF HEAT/HUMIDITY TODAY
DUE TO THE FORMATION OF A SURFACE HIGH OVER THE LAKE AND A 10-15 MPH
NE WIND NEAR THE HEAD OF THE LAKE.

THIS AFTERNOON AND EVENING...THE UPPER LEVEL PATTERN REMAINS
DOMINATED BY SWLY FLOW...WITH A FEW LOW LEVEL S/SW UPSTREAM...ONE
OVER SRN MANITOBA AND ONE OVER WRN S DAKOTA...READY TO PUSH INTO THE
REGION THROUGH THE NEXT 12-18 HOURS. A DESTABILIZING SURFACE LAYER
THIS AFTERNOON WILL ALLOW FOR A CHANCE OF SHOWERS AND ISOLATED
WEAK TO STRONG THUNDERSTORMS OVER THE NORTHLAND INTO THE EVENING
AND EARLY OVERNIGHT HOURS. THE POSSIBILITY FOR SEVERE WEATHER IS
MINIMAL...BUT LOOKING AT RECENT TRENDS OF INSTABILITY...MOISTURE
AND SHEAR...WOULD NOT WANT TO DISCOUNT AN ISOLATED SEVERE T-STORM
WITH THE MAIN THREAT BEING LARGE HAIL AND LOCALLY HEAVY RAIN.

AFTER MIDNIGHT...THE SHOWERS AND STORMS ARE EXPECTED TO DISSIPATE
AND MOVE TO THE EAST. LEAVING SATURATED SURFACE CONDITIONS...CALM
WINDS AND CLEAR SKIES FOR ADDITIONAL COOLING. THIS WILL ALLOW FOR
THE DEVELOPMENT OF FOG...DENSE IN SOME LOCATIONS. COULD SEE
VISIBILITIES BELOW 1/2 MILE AT TIMES. WILL NEED TO MONITOR
CONDITIONS FOR POSSIBLE DENSE FOG ADVISORY.

TOMORROW WILL BE A VERY WARM DAY WITH TEMPERATURES INTO THE MID TO
UPPER 80S FOR MOST LOCATIONS...WITH A FEW AREAS REACHING INTO THE
90S. THE NE WIND OFF THE LAKE WILL BE REPLACED BY A S/SW WIND WHICH
WILL BRING THE WARM AIR INTO THE TWIN PORTS AREA. TEMPS AROUND
DULUTH/SUPERIOR WILL JUMP INTO THE MID TO UPPER 80S...WHICH IS STILL
BELOW THE RECORD OF 92 FOR DULUTH. THE VERY WARM TEMPERATURES WILL
ALLOW CONVECTIVE SHOWERS AND STORMS TO DEVELOP DURING THE
AFTERNOON...HOWEVER WITH A LIMITED SUPPLY OF MOISTURE...SHEAR AND
ANY KIND OF FORCING MECHANISM...WILL KEEP STORM DEVELOPMENT
MINIMIZED. NO SEVERE WX EXPECTED MON AFTERNOON.

TUESDAY EVENING INTO WEDNESDAY AFTERNOON IS SHAPING UP TO BE AN
ACTIVE PERIOD WITH THE PASSING OF SHARP MID LEVEL S/W TROUGH THROUGH
THE NRN PLAINS...UPPER MIDWEST AND SRN ONTARIO. MODEL GUIDANCE IS
INDICATING A DECENT SUPPLY OF MOISTURE AND INSTABILITY ALIGNED ALONG
AND AHEAD OF THE PASSING S/W TUES NIGHT. THERE STILL SEEMS TO BE
SOME DISAGREEMENT CONCERNING THE SYNOPTIC DEVELOPMENT OF A NARROW
RIDGE AHEAD OF THE MID LEVEL TROUGH...AND WHAT THAT WOULD DO TO
PROGRESSION OF THE TROUGH ITSELF. BUT WITH SOME RUN TO RUN
CONSISTENCY CONCERNING STABILITY AND LIFT...CONDITIONS WILL MOST
LIKELY ALLOW FOR STRONG TO POTENTIALLY SEVERE STORMS TO DEVELOP AND
LINGER INTO EARLY WED AFTERNOON.

EXTENDED...WEDNESDAY NIGHT THROUGH SUNDAY.
EXTENDED FORECAST PERIOD SHOULD BE FAIRLY QUIET UNDER ZONAL FLOW
ALOFT.  THE EXCEPTION WILL BE FRIDAY NIGHT THROUGH SATURDAY NIGHT
WHEN A STRONG COLD FRONT IS PROGGED BY THE ECMWF TO TRACK EWD ACROSS
THE FCST AREA...BRINGING A CHANCE OF SHOWERS AND STORMS TO THE AREA.
TEMPERATURES THURSDAY AND FRIDAY WILL REMAIN ABOVE NORMAL...THEN
COOL OFF TO NEAR NORMAL LEVELS SATURDAY AND SUNDAY.

AVIATION.../18Z TAF ISSUANCE/
A HYBRID STATUS/STRATOCU DECK WITH IFR/MVFR CIGS CONTINUES TO
AFFECT THE SOUTHERN HALF OF OUR FCST AREA...MAINLY ALONG AND
SOUTH OF A LINE FROM GPZ TO DLH TO BFW. THIS AREA OF CLOUDS WILL
LIFT AND BREAK UP THIS AFTERNOON SOMEWHAT DUE TO DAYTIME
HEATING...BUT THEN REESTABLISH ITSELF THIS EVENING AND
ESPECIALLY OVER NIGHT DUE NIGHTTIME COOLING. FOG IS ALSO EXPECTED
TO REDEVELOP WITH VSBYS DROPPING TO A QUARTER MILE OR LESS IN
FAVORED AREAS OF DLH AND HYR. FARTHER NORTH...A WEAK SHORTWAVE
MOVING ALONG THE INTL BORDER WILL BRING A CHANCE OF SHOWERS AND
STORMS TO OUR NRN ZONES TONIGHT. SO HAVE ADDED VCTS TO KINL TAF
FOR THIS EVENING.

&&

.POINT TEMPS/POPS...
DLH  62  87  67  80 /  20  20  20  30
INL  62  88  65  87 /  30  10  10  20
BRD  69  91  70  82 /  20  20  20  40
HYR  66  93  67  85 /  20  20  20  40
ASX  61  90  66  82 /  20  20  20  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

AVIATION...EOM
Hazardous weather outlook, Aug 8, 2:34 PM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CDT SUN AUG 8 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
334 PM CDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHLAND THIS AFTERNOON AND INTO THE EVENING. SOME OF THESE
STORMS OVER THE EXTREME NORTHERN AND SOUTHERN SECTIONS OF THE
FORECAST AREA COULD BE STRONG...AND POSSIBLY SEVERE WITH THE MAIN
THREAT BEING LARGE HAIL AND HEAVY RAIN. STORMS TO THE NORTH SHOULD
BE CONFINED TO THE ARROWHEAD...WHILE TO THE SOUTH...STORMS SHOULD
STAY CONFINED TO SOUTH OF A LINE FROM THE BRAINERD LAKES REGION
TO THE TWIN PORTS OVER TO ASHLAND.

AFTER THESE STORMS MOVE THROUGH...CONDITIONS SHOULD BECOME
FAVORABLE FOR PATCHY FOG...DENSE IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY INTO WEDNESDAY...AND
AGAIN FRIDAY INTO SATURDAY. SOME OF THESE STORMS ON TUESDAY
EVENING AND WEDNESDAY COULD BE SEVERE. MONITOR THE LATEST FORECAST
FOR UP TO DATE WEATHER INFORMATION CONCERNING THIS NEXT ROUND OF
STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-091030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
334 PM CDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS WESTERN LAKE
SUPERIOR INCLUDING THE NEAR SHORE WATERS FROM GRAND MARAIS TO
SAXON HARBOR THIS AFTERNOON AND INTO THE EVENING. SOME OF THESE
STORMS OVER THE EXTREME NORTHERN AND SOUTHERN SECTIONS OF THE
FORECAST AREA COULD BE STRONG...AND POSSIBLY SEVERE WITH THE MAIN
THREAT BEING LARGE HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY INTO WEDNESDAY...AND
AGAIN FRIDAY INTO SATURDAY. SOME OF THESE STORMS ON TUESDAY
EVENING AND WEDNESDAY COULD BE SEVERE. MONITOR THE LATEST FORECAST
FOR UP TO DATE WEATHER INFORMATION CONCERNING THIS NEXT ROUND OF
STORMS.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 8, 5:46 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
646 PM CDT SUN AUG 8 2010

MNZ010-090030-
KOOCHICHING-
646 PM CDT SUN AUG 8 2010

...STRONG THUNDERSTORM CROSSING INTO KOOCHICHING COUNTY FROM
CANADA...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF BIRCHDALE...MOVING EAST AT 25
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...

* THE THUNDERSTORM WILL BE NEAR...
  BIRCHDALE BY 720 PM...
  MANITOU BY 730 PM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4871 9427 4870 9424 4867 9424 4864 9385
      4862 9383 4835 9394 4856 9444 4871 9444
      4873 9442

LONKA
Special weather statement, Aug 8, 6:20 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
720 PM CDT SUN AUG 8 2010

MNZ018-090100-
NORTH ITASCA-
720 PM CDT SUN AUG 8 2010

...STRONG THUNDERSTORM APPROACHING NORTHWEST ITASCA COUNTY...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF ALVWOOD...MOVING SOUTHEAST AT 25
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  ROSY AND ALVWOOD BY 750 PM...
  SQUAW LAKE BY 800 PM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4785 9442 4785 9437 4772 9388 4747 9413
      4744 9422 4744 9423 4757 9443

LONKA

The radar

The Duluth radar (KDLH), 202 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Koochiching

When
August 8, 6:58 PM CST
Where
Koochiching County, 5 mi WSW of Little Fork
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.372, -93.651

The hail fell for 10 minutes, with U.S. Highway 71 completely covered. Very strong wind gusts accompanied the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256605.